Rash Decisions: CML and the Skin I'm In
Last updated: July 2023
Have you had skin issues with your chemo? In 2012, I started oral chemotherapy for chronic myeloid leukemia (CML). As my body slowly began to accept the treatment something was brewing underneath it all. It bubbled to the surface. Rashes!
It started with a sensitivity to light. It looked similar to a sunburn (photosensitivity). It forced me to cover up with a hat, crewnecks, and long sleeves even on the warmest of days. Sunblock became a necessity rather than an afterthought. UV 80 made me look like a ghost!
Even my ears itched!
It wasn’t long before my skin became dry (xerosis) and itchy (pruritus). I stocked up on moisturizing creams and lathered myself at least twice a day - especially after a shower. My skin practically laughed at my weak attempts. I opted for essential oils, mild cleansers, and warm, rather than hot, baths.
My skin began to react to my clothes, synthetic fibers, and wool. It was like ants crawling and biting, my skin became red and irritated (contact dermatitis). I banned polyester and sought out the softest of kinds of cotton. There were days when even my ears itched! I took antihistamines.
It wasn’t just the fabrics though, dyes made a difference too! Two visits to urgent care proved to me that my dye-drenched black jeans just weren’t worth the hassle (fungal infections). Even the wrong type of underwear could wreak havoc in the nether regions (bacterial infections)! Tight clothing, heavy dyes, and fragranced detergents brought discomfort and pain (yeast infections). I got rid of any soaps, lotions, or personal care items containing fragrances and perfumes. I was prescribed oral medications. I vowed to wear nothing but tidy whities.
My skin had a mind of its own
Soon I developed dry scaly patches on the skin of my hands, cracked and rough. It slowly spread to my chest and stomach, became intensely itchy, and included fevers (eczema). Between the fingers, I had pus-filled bumps that itched and burned (psoriasis). I took Tylenol for pain and lathered myself in prescribed lotions.
It was like dodging and weaving an angry hornet. My skin seemed to have a mind of its own and it was not happy. I had all these different prescribed creams for all these different skin dilemmas: betaderm, clomitraderm, diclofenac, pimecrolimus, and topical corticosteroids. Most of them are stinky and all of them expensive.
I had moved on to prednisone, an oral corticosteroid. I sought out the aid of a dermatologist and I was his first leukemia patient.
Taking a break from chemo
Our skin is the largest organ of our body. Truth be told, if something is wrong, the skin reacts and can give us much-needed information about how the body is doing as a whole. I had been treating my skin for seven long years. My dermatologist and urgent care team had made a good point about the quality of life and how my body was no longer reacting well to my current form of oral chemotherapy. My oncologist begrudgingly allowed a chemo break and investigated alternatives.
The dermatologist decided to try something new. No more creams, no more oral medications. With his advice, I began ultraviolet B phototherapy treatments three times a week. He investigated and removed abnormal growths as we went along. Skin cells were extracted and biopsies performed. Results were reviewed.
Two months later and all the rashes have settled down nicely. All abnormal growths have been removed. UV therapy had helped the situation immensely, but long-term UV treatment had its own risks. My dermatologist was concerned that my daily oral chemotherapy was the culprit in all this. We reported to my oncologist.
Today I am rash-free!
It sounds like more work for the patient, but I drew a line for my oncologist. With my notes and the support of other healthcare professionals, I proved that I was worthy of the next line of defense against CML. Our zoom meeting was intense and I asked for change. We made a plan including ECGs, bloodwork, and follow-up meetings.
I am so happy to say that today I am rash-free and starting a new chemo regimen. I am looking forward to better days ahead and treating my skin with as much kindness as I can possibly muster. Gone are the days of makeup and perfumes, synthetic fibers and hair dye, hot baths, and fizzy bath bombs. I care for my skin in ways I never thought to do before. Much thanks to a caring dermatologist and a concerned urgent care team.
I am a “Natural Woman” singing along with Aretha Franklin. I’ve been empowered. Thanks for reading.
How do you feel about your support system?